Georgia, 2011Winter Weather in Georgia, January 26, 2011
January 26, 2011 · NWS FFC · 3 events in 3 counties and zones
S. from the 25th into the 26th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong closed upper low was moving through the southeast U.S. from the 25th into the 26th. Widespread precipitation, mostly in the form of rain, accompanied this system. A surface low tracked along the northeast Gulf coast, with an occluded front moving from west to east across the southeast U.S. in association with the surface and upper low. A cold Arctic air mass was spilling into the central U.S. Enough of this cold air filtered into northwest Georgia for some snow to mix with the rain during the morning hours of the 26th. Accumulations were mostly on the order of a trace to a dusting, although up to 0.5 inch of snow accumulation was observed in the higher elevations of Walker county. Here is a sampling of snow accumulations reported from northwest Georgia.
Catoosa - only a trace of snow observed;|Dade - less than 0.50 inch of snow observed in the Sand Mountain area;|Fannin - only a few snow flurries observed;|Gilmer - only a few snow flurries observed;|Murray - less than 0.50 inch of snow in the higher elevations, little or none elsewhere;|Walker - 0.50 inch of snow in the higher elevations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 26, 3:58 AM EST, 2 minutes earlier.
Area forecast discussion, Jan 26, 3:58 AM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
358 AM EST WED JAN 26 2011
.SHORT TERM /TODAY THROUGH FRIDAY/...
LATEST ANALYSIS SHOWS THE SURFACE LOW OVER CENTRAL GA AND MOVING
EASTWARD AS EXPECTED...AND STILL PROGGED BY MODELS TO PUSH ALONG
THE MID ATLANTIC COAST BY MID-LATE AFTERNOON. MAIN CONCERN
CONTINUES TO BE POTENTIAL FOR LIGHT ACCUMULATIONS OF SNOW ACROSS
EXTREME NORTH GA LATER THIS MORNING AS THE UPPER LOW AND WRAP
AROUND MOISTURE SWING ACROSS NORTH GA. SATELLITE IMAGERY SHOWS THE
COLD CORE UPPER LOW OVER NORTH MS AND WEST TN. REGIONAL OBSERVATIONS
SHOW MOSTLY SNOW NOW FALLING ACROSS THE WESTERN THIRD OF TN. THIS CHANGE
OVER TO SNOW IS EXPECTED ACROSS NW GA BY 6-8 AM...THEN SPREADING
ACROSS MUCH OF NORTH GA THROUGH MID-LATE MORNING. STILL MUCH
UNCERTAINTY ON ACCUMULATIONS AS SURFACE AND GROUND TEMPS SHOULD BE
ABOVE FREEZING... SO MUCH MELTING IS EXPECTED. HOWEVER... IF
CONVECTIVE BANDING CAN DEVELOP... DIABATIC PROCESSES WILL AID IN
THE LOWERING OF SURFACE TEMPS INTO THE LOWER-MID 30S...AND COULD
SUPPORT ACCUMULATING SNOW ON GRASSY AND ELEVATED SURFACES...
ESPECIALLY IN THE HIGHER ELEVATIONS OF NORTH GA. THE GREATER
THREAT FOR SNOW ACCUMULATION WILL OCCUR BETWEEN 7AM AND 1PM
TODAY... WITH MOISTURE PULLING OFF TO THE NE BY MID AFTERNOON.
THERMAL PROFILES SUGGEST FLURRIES COULD BE SEEN IN THE ATLANTA
METRO AREA IF ENOUGH WRAP AROUND MOISTURE CAN EXTEND THAT FAR
SOUTH...BUT NO ACCUMULATIONS ARE EXPECTED. WILL CONTINUE THE
WINTER WEATHER ADVISORY AS POSTED FOR FAR NORTH GA THROUGH 6 PM
BUT SUSPECT IT WOULD BE CANCELLED EARLY AS MODELS AGREE THE
DEEPER MOISTURE LIFT OFF TO THE NE BY MID-LATE AFTERNOON.
OTHERWISE... EXPECT WINDY CONDITIONS TODAY BEHIND THE DEPARTING
COLD FRONT AS A COLD DOME OF HIGH PRESSURE BUILDS SOUTH. WIND
SPEEDS APPEAR TO BE UNDER ADVISORY CRITERIA... BUT WILL HAVE TO
MONITOR THIS CLOSELY. EXPECT CLEARING TONIGHT WITH DRY HIGH
PRESSURE SETTLING IN OVER THE DEEP SOUTH THROUGH THURSDAY. A
SERIES OF UPPER DISTURBANCES MIGHT SPREAD SOME CLOUDS OVER THE
AREA THURSDAY AND FRIDAY...BUT LACK OF MOISTURE WILL HINDER ANY
CHANCE FOR RAIN. HAVE LEANED TOWARD THE COOLER MAV HIGHS FOR
TODAY...THEN TOOK A MAV AND MET BLEND FOR LOWS TONIGHT AS WINDS
STAY UP AND MAV LOOKED A BIT TOO COLD IN PLACES. SHOULD SEE NEAR
NORMAL HIGHS BY FRIDAY AS THE AIR MASS MODERATES.
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A REINFORCING DRY FRONT PUSHES ACROSS THE STATE ON SATURDAY WITH
ANOTHER CANADIAN RIDGE OF HIGH PRESSURE BUILDING INTO THE
SOUTHEAST THROUGH TUESDAY. EXPECTING DRY CONDITIONS AND COOLER
THAN NORMAL LOWS AND NEAR NORMAL HIGHS FOR MUCH OF THE EXTENDED.
&&
.AVIATION...
06Z UPDATE...
//ISSUED 1239 AM EST WED JAN 26 2011//
SIGNIFICANT MOISTURE ACROSS THE AREA CONTINUES TO BRING LIFR
CONDITIONS TO THE REGION. CIGS/VSBYS WILL STAY LOW THROUGH THE
MORNING HOURS AS THE LOW PRESSURE MOVES ACROSS THE SOUTHEAST...
THOUGH WE MAY SEE SOME BOUNCING UP AND DOWN BRIEFLY...WITH
SLIGHTLY BETTER CONDITIONS IN THE SHOWERS THAT MOVE THROUGH. WINDS
WILL SHIFT FROM EAST TO NORTHWEST SOMETIME AROUND SUNRISE...THEN
SHOULD PICK UP IN SPEED WITH GUSTS TO 25KT EXPECTED DURING THE
AFTERNOON. CLEARING CONDITIONS EXPECTED LATE THIS AFTERNOON...WITH
WINDS SUBSIDING TO 10KT OR LESS AFTER 00Z.
//ATL CONFIDENCE...06Z UPDATE...
MEDIUM TO HIGH ON CIGS/VSBY...MEDIUM ON TIMING OF IMPROVING CONDITIONS.
HIGH ON WIND SPEEDS...MEDIUM ON TIMING OF WIND SHIFT.
TDP
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 45 26 51 31 / 60 5 5 5
ATLANTA 43 26 48 34 / 60 0 5 5
BLAIRSVILLE 40 24 45 29 / 70 20 5 10
CARTERSVILLE 40 25 49 30 / 60 0 5 5
COLUMBUS 45 28 54 33 / 20 0 5 5
GAINESVILLE 42 26 48 32 / 70 5 5 5
MACON 47 28 53 30 / 30 0 5 5
ROME 40 26 50 28 / 60 0 5 5
PEACHTREE CITY 43 25 51 28 / 50 0 5 5
VIDALIA 54 31 55 33 / 20 0 5 5
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS EVENING FOR THE
FOLLOWING ZONES: CATOOSA...CHATTOOGA...DADE...FANNIN...GILMER...
MURRAY...TOWNS...UNION...WALKER...WHITFIELD.
&&
39
Hazardous weather outlook, Jan 25, 5:20 PM EST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
520 PM EST TUE JAN 25 2011
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-261400-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
520 PM EST TUE JAN 25 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TONIGHT...
THE RAIN PUSHING ACROSS THE AREA WILL GRADUALLY TAPER TO DRIZZLE
THIS EVENING. ACROSS THE NORTHERN SECTIONS OF THE FORECAST
AREA...THE RAIN WILL MIX WITH OR CHANGE TO SNOW LATE TONIGHT TOWARD TOWARD
DAYBREAK. MORE INFORMATION ON THIS WINTER EVENT IS CONTAINED IN
THE WINTER WEATHER ADVISORY ISSUED BY THIS OFFICE.
.SYNOPSIS...
AN AREA OF LOW PRESSURE OFF THE LOUISIANA COAST WILL TRACK ACROSS
THE SOUTHEAST THROUGH TONIGHT. A SECONDARY UPPER LEVEL STORM
SYSTEM WILL THEN TRACK ACROSS THE NORTHERN PORTIONS OF THE STATE
LATE TONIGHT INTO WEDNESDAY.
.PRIMARY HAZARDS...
RAIN IS EXPECTED TO CHANGE OVER TO SNOW LATE TONIGHT ACROSS
NORTHWEST GEORGIA...THEN SPREAD EASTWARD INTO NORTHEAST GEORGIA
THROUGH WEDNESDAY MORNING. ACCUMULATIONS AROUND AN INCH ARE
EXPECTED THROUGH WEDNESDAY MORNING. ROADS MAY BECOME HAZARDOUS
ACROSS PARTS OF NORTHWEST GEORGIA IF THE SNOW CAN ACCUMULATE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AS THE AREA OF LOW PRESSURE MOVES TOWARD THE MID ATLANTIC...COLD
AIR WILL WRAP AROUND BEHIND THE SYSTEM. THIS COMBINED WITH
LINGERING MOISTURE WILL ALLOW FOR A BRIEF PERIOD OF SNOW WEDNESDAY
MORNING ACROSS NORTH GEORGIA. AGAIN... FOR ADDITIONAL INFORMATION ON THIS
WINTER EVENT IS CONTAINED IN THE WINTER WEATHER ADVISORY ISSUED BY
THIS OFFICE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
Winter Weather, Walker
- When
- January 26, 4:00 AM EST to 10:00 AM EST
- Where
- Walker forecast zone
- Reported by
- County Official
- Coordinates
- 34.736, -85.301 (the zone’s center; the record gives no point)
The Walker County 911 Center reported up to 0.50 inch of snow accumulation in the higher elevations.
Winter Weather, Murray
- When
- January 26, 4:00 AM EST to 10:00 AM EST
- Where
- Murray forecast zone
- Reported by
- County Official
- Coordinates
- 34.788, -84.748 (the zone’s center; the record gives no point)
The Murray County 911 Center reported less than 0.50 inch of snow accumulation in the higher elevations of the county.
Winter Weather, Dade
- When
- January 26, 4:00 AM EST to 11:00 AM EST
- Where
- Dade forecast zone
- Reported by
- County Official
- Coordinates
- 34.855, -85.504 (the zone’s center; the record gives no point)
The Dade County 911 Center reported less than 0.50 inch of snow in the Sand Mountain area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Delaware, January 26 to 27, 20111 death · 5 injured · 3 events
- Heavy Snow and Winter Weather in Tennessee, January 26, 20111 death · 36 events
- Winter Storm and Heavy Snow in Kentucky, January 26, 20111 death · 1 injured · $10,000 · 27 events
- Heavy Snow in New York, January 26 to 27, 20111 death · 17 events
- Winter Storm in District of Columbia, January 26, 20111 death · 1 event
- Winter Storm and Heavy Snow in New Jersey, January 26 to 27, 20112 injured · $100,000 · 21 events
- Heavy Snow in West Virginia, January 26, 2011$75,000 · 9 events
- Winter Storm and Winter Weather in Maryland, January 26 to 27, 201122 events
- Heavy Snow in Massachusetts, January 26 to 27, 201119 events
- Winter Weather in Virginia, January 26 to 27, 201119 events
- Winter Storm and Winter Weather in Virginia, January 26 to 27, 201118 events
- Winter Storm and Heavy Snow in Pennsylvania, January 26 to 27, 20111 injured · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281742, 281743, 281744.